Could I be allergic to insulin?


Find Diabetes Clinics »

If you are a type I diabetic or your inject yourself with insulin then it will not be uncommon for your to find the area of skin around the location where your inject yourself regularly occasionally becomes red and sore. This is not necessarily an allergic reaction and in the first instance the symptoms will probably go if you rotate the area where you inject yourself with insulin. However, insulin allergies can manifest as raised and red areas around the location of insulin injection so if you find that this problem continues or you have other allergy-type symptoms (such as itching and a general feeling of illness) then you should stop giving yourself insulin and see your GP. More serious insulin allergies can cause anaphylaxis (which occurs when at least two systems within your body react to the insulin). This could cause you to feel breathless, your heart rate might increase and you would probably find red patches (wheals) all over your body.  However, insulin allergies are very rare now as the insulin that you will be using is synthetic (as supposed to previous insulin that was taking from animals and was thus more likely to cause an allergic reaction). If you do find that you are allergic to insulin then your GP will either put you on a course of purified insulin or will put you through desensitization therapy.


« What foods should I avoid if I have diabetes? Could I gain weight with insulin? »